Missouri, 2007

Lightning Strike in Missouri, August 17, 2007

August 17, 2007 · NWS LSX · 1 event in 1 county or zone

Lightning struck a home near Lesterville on August 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Lightning struck a home near Lesterville on August 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 17, 2:26 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 17, 2:26 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT FRI AUG 17 2007

.DISCUSSION...
WEAK FRONTAL BOUNDARY THAT PUSHED THROUGH THE AREA YESTERDAY IS
NOW STRETCHING FROM SOUTHEAST NEBRASKA THROUGH SOUTHWEST MISSOURI.
DRIER DEWPOINTS STEADILY MAKING THEIR WAY SOUTHWEST ACROSS THE
FORECAST AREA WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S.

FORECAST FOCUS IS ON REMNANTS OF ERIN AND POTENTIAL FOR RAINFALL
THIS WEEKEND.

HAVE THROWN THE WRF MODEL RUN OUT AS IT CONTINUES TO HAVE POOR
INITIALIZATION OF ERIN. GFS...NGM...ECWMF...AND CANADIAN MODEL ALL
BRING SYSTEM ACROSS MISSOURI AND ILLINOIS SATURDAY NIGHT AND SUNDAY.

FIRST SHOT OF UPPER LEVEL ENERGY BEGINS TO AFFECT THE AREA LATE
TONIGHT AND SATURDAY MORNING FROM THE SOUTHWEST AS SURFACE WINDS
BEGIN TO SWING AROUND TO THE SOUTH. WOULDNT BE SURPRISED TO SEE
SOME ISOLATED SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE WESTERN
HALF OF THE CWA SATURDAY MORNING....WITH MORE SURFACE BASED
CONVECTION DEVELOPING DURING THE AFTERNOON.

THE MAIN RAIN EVENT SHOULD COMMENCE LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING AS RICH TROPICAL MOISTURE STREAMS INTO THE REGION
FROM WHAT IS LEFT OF ERIN. MODEL CONSENSUS BRINGS THIS FEATURE UP
THE I-44 CORRIDOR WITH LARGE SWATH OF QPF COVERING A LARGE PORTION
OF THE CWA. GIVEN PRECIPITABLE WATER VALUES IN EXCESS OF 2
INCHES...PRECIPITATION SHOULD BE VERY EFFICIENT. HAVE ONCE AGAIN
GONE WITH LIKELY IN THE FORECAST ON SUNDAY AS CONFIDENCE IS HIGH IN
SIGNIFICANT RAINFALL OCCURRING WITHIN THE CWA. GIVEN TROPICAL
NATURE OF PRECIPITATION HAVE DECIDED TO USE RAIN WITH ISOLATED
THUNDER WORDING IN FORECAST.

EXTENDED FORECAST...MONDAY THROUGH FRIDAY

ANY IMPACTS OF ERIN SHOULD BE WELL EAST BY MONDAY AFTERNOON WITH
TEMPERATURES RETURNING TO ABOVE NORMAL VALUES THROUGH THE REMAINDER
OF THE WEEK. UPPER LEVEL PATTERN STILL INDICATES THAT A LARGE RIDGE
WILL BUILD ACROSS THE SOUTHERN HALF OF THE NATION WITH BUILDING
HEIGHTS ACROSS THE FORECAST AREA. THIS COUPLED WITH +20C 850MB
TEMPERATURES SHOULD SPELL ANOTHER HOT AND HUMID WEEK WITH
TEMPERATURES IN THE MIDDLE 90S. STILL TOO EARLY TO DETERMINE IF HEAT
CRITERIA WILL BE MET NEXT WEEK...BUT BELIEVE 100+ HEAT INDICES EACH
AFTERNOON ARE LIKELY.

NEXT PRECIPITATION CHANCE AND COOL DOWN WILL LIKELY COME WITH A
FRONT THAT IS ADVERTISED TO MOVE SOUTH ACROSS THE REGION LATE IN THE
WEEK...BUT CONFIDENCE IN ANY ONE SOLUTION IS LOW AND THEREFORE HAVE
KEPT THE EXTENDED FORECAST DRY AND TAILORED TEMPERATURES TOWARD
CLIMATOLOGY ON NEW DAY 7 FORECAST.

CVKING

&&

.AVIATION...
FOR THE 18Z TAFS...STILL IS SOME POTENTIAL FOR ISOLD TSRA OVER
CNTRL AND SERN MO THIS AFTERNOON WHERE IS WILL BE UNSTABLE...BUT
CHANCES WILL BE TOO SMALL TO WARRANT MENTION AT KCOU. HAVE VFR AND
DRY CONDITIONS GOING THROUGH THE NEXT 24 HOURS...EXCEPT FOR THE
POTENTIAL FOR ADDITIONAL FOG DEVELOPMENT AFT 09Z. DO EXPECT
SURFACE WINDS TO BE STRONGER TONIGHT WHICH WILL FAVOR LOW CLOUDS
VS. FOG. BEST LOCATION FOR FOG DEVELOPMENT WILL BE AGAIN AT QUINCY
WHICH HAS HAD THE MOST RECENT RAINFALL...AND KSUS WHICH WILL HAVE
THE LIGHTEST VARIABLE WINDS TONIGHT.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 17, 2:40 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CDT FRI AUG 17 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
340 PM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS CENTRAL AND SOUTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY THROUGH
SUNDAY NIGHT.

TEMPERATURES WILL RISE BACK INTO THE MIDDLE 90S NEXT WEEK WITH
HEAT INDICES RISING ABOVE 100 DEGREES DURING THE AFTERNOON AND
EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The radar

The St Louis radar (KLSX), 140 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Reynolds

When
August 17, 5:30 PM CST
Where
Reynolds County, Lesterville
Property damage
$55,000
Reported by
Newspaper
Coordinates
37.450, -90.850

Lightning struck an electrical box on a house near Lesterville. The house caught fire and burned to the ground. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58332.